Back to Ask the Diabetes Team Ask the Diabetes Team

From Mineral, Virginia, USA:

About two months ago, my almost six year old grandson who is normally healthy except for sinus problems went to bed, and a little while later, I heard odd noises coming from his bedroom, looked in, and I was horrified to find him having a grand mal seizure. I called the paramedics who started an intravenous on the way to the hospital. He started vomiting after the IV, the paramedics took a blood sugar and were alarmed when it was 400 mg/dl [22.1 mmol/L].

At the hospital, they didn't seem as concerned, and they said that high blood sugar would not cause a seizure, even if it goes from one extreme to the other. They did a cat scan (which was negative) and and EEG which showed a couple of spikes, but he did not cooperate. The doctors said that he probably was "just another epileptic", debated whether or not to start medication, and finally decided to put him on valproic acid. However, by 6:00 am the next morning, his sugar was still 125 mg/dl [mmol/L], and they couldn't get rid of us quickly enough.

After a month, we ended up discontinuing the medication because it caused loss of balance, stomach pains, and bloody noses three to four times a day. The neurologist let us take him off of the medication, and he is still seizure free. His eyes are glassed looking, and he pees a lot, but, if you give him orange juice he perks right up. The neurologist wanted to put him on topamax or lamictal, told me to pick and let him know. I asked if he was basing his decision on the EEG, and he said no. tIn his report to the pediatrician, he said that my grandson had normal features and normal intelligence levels, but he had couple of EEG spikes during sleep. I still have not picked out either medication.

A friend said that she had a seizure from her diabetes, and she had an abnormal EEG the next day, but, the day after that, it was normal. My grandson won't have another one for a year, and, every time I ask about sugar, they ignore me.

I have cut down on all sugar and fat in our home, put him on a good multivitamin, and he is like a new kid. I am so frustrated, I don't know where to turn next, and I just don't feel comfortable with the care he received. He is a happy, loving, intelligent boy at the top of his kindergarten class. Could they be treating us different because we don't have ins? Can I check his sugar at home somehow so I can see if sugar is a problem?


I have to say that I think the hospital doctors are probably right in thinking that your grandson has idiopathic epilepsy which will need treatment but probably only for a year or so. I also think that the hospital did all the right tests, and I see absolutely no evidence that his care was affected by having no insurance. I imagine you have contacted CWD because of a concern that he might have type 1 diabetes.

It would be very unusual indeed for this to present with a seizure although some degree of hypoglycemia is sometimes noted as insulin dependence is just beginning, and the damaged beta cells occasionally show a delay in secreting insulin. If this was the case though, it seems odd that his blood sugar in the ambulance was 400 mg/dl [22.2 mmol/L]. It seems more probable that the hyperglycemia was just a response to the stress of the seizure.

Finally, if the high blood sugar had been due to DKA [diabetic ketoacidosis], he would have continued to need insulin, and, in the circumstances, I don't think that he needs any confirmatory antibody tests. You can of course do blood sugars at home, but it is quite expensive, and, unless you have been taught how to do them, it is easy to make mistakes. In addition, repeated blood testing is going to make your grandson anxious and that in itself will raise blood sugar. There are other causes for a seizure, but in a previously healthy child with no evidence of any other abnormality this seems most unlikely.


Original posting 30 Dec 2002
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.